Oklahoma, 2016

Flash Flooding and Damaging Winds in Oklahoma, June 13, 2016

June 13, 2016 · NWS OUN · 5 events in 4 counties and zones

A line of storms moved southeast out of Kansas through Oklahoma on the morning of the 13th, producing flash flooding and a few severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms moved southeast out of Kansas through Oklahoma on the morning of the 13th, producing flash flooding and a few severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 13, 2:05 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 13, 2:05 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Norman OK
305 AM CDT MON JUN 13 2016

.DISCUSSION...
Rain chances, heavy rain potential, and increasingly hot weather
are the main concerns over the next several days.

Today...more showers and thunderstorms will affect the area. A
complex of showers and storms with very heavy rainfall that was
located over southwestern Kansas as of 3 AM this morning will
continue to move south or southeast, and affect mainly western
Oklahoma and perhaps western north Texas this morning. Heavy
rainfall is the main concern with this convection as the air
remains moist. Severe potential remains low due to fairly weak
shear. By afternoon, additional showers and storms may form
farther east towards the I-35 corridor where daytime heating may
be strongest. Tiered rain chances from 20-30% near and east of
I-35 to 50-70% across western Oklahoma today.

Held off with issuing a Flash Flood Watch today across portions
of southern Oklahoma from Lawton to Pauls Valley to Ada where
heavy rainfall and flooding occurred on Sunday thinking the
heaviest rainfall will be west of these locations today.

Some fog can be expected mainly before 9 AM this morning east of
a Cherokee to Hobart to Vernon Texas line. Added mention to
account for this. Would not be surprised if some of this fog was
locally dense with visibilities 1/4 mile or less, though think
widespread dense fog is unlikely.

Temperatures today may be tricky due to convection, fog, and cloud
cover. Generally went towards or below the cooler side of guidance
highs today.

Tonight into early Tuesday, overall, believe much of Oklahoma and
western north Texas may experience a lull in storm coverage due to
increasing mid level temperatures and capping. Kept low chances
for storms, 20-30% across northern Oklahoma where mid level
temperatures are forecast to be lower and where capping should be
weaker. Stronger shear in northern Oklahoma and especially Kansas
would support organized storms that could be severe with hail and
wind as well as heavy rain.

Tuesday afternoon and night, will monitor for additional storm
formation near a dryline and triple point. Different model
solutions suggested that the triple point may be in southern
Kansas or northern Oklahoma. Capping will be quite strong south of
the Kansas and Oklahoma state line, so not completely sure storms
will form. However, if they do, strong shear and moderate to high
instability favor supercells and multicells capable of large hail,
damaging winds, and very heavy rainfall, mainly over northern
Oklahoma. Increasing low level shear could support a very low risk
for tornadoes as well. SPC Day 2 risk areas handle this well.

Tuesday should be hotter than today in many areas, though model
guidance highs may be too hot considering the amount of nearby low
level moisture. Heat indices may approach or slightly exceed 105
degrees. A Heat Advisory may be necessary. Did not issue one now
as there is an outside chance storms and cloud cover could limit
heating and keep highs a bit cooler than currently forecast.

Wednesday through Sunday, hot conditions are expected to be the
main story. Heat Advisories may be needed, especially Wednesday
through Friday, as very humid conditions with surface dewpoints in
the 70s combined with hot temperatures in the 90s could allow for
heat indices to be in the 105 to 110 degree range. Rain chances
appear to be too low to mention as increasing mid/upper level
heights and temperatures should strengthen the cap and increase
subsidence across the area. A weak back door cold front may allow
for slightly cooler surface temperatures and slightly lower
surface dewpoints to move into the area by the weekend.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  75  94  75 /  30  10  20  20
Hobart OK         92  73  99  75 /  50  10  10  10
Wichita Falls TX  91  75  96  75 /  40  10  10  10
Gage OK           93  71  98  68 /  40  20  10  10
Ponca City OK     90  74  94  74 /  20  20  30  30
Durant OK         88  74  90  75 /  30  10  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

20/17
Hazardous weather outlook, Jun 13, 3:20 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT MON JUN 13 2016

OKZ004>048-050>052-TXZ083>090-140930-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
420 AM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TODAY AND TONIGHT...MAINLY THIS MORNING ACROSS WESTERN OKLAHOMA.

THE MAIN HAZARDS WITH STORMS TODAY AND TONIGHT ARE HEAVY RAINFALL
OF SEVERAL INCHES THAT COULD LEAD TO LOCALIZED FLASH FLOODING...
GUSTY WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING. NO ORGANIZED
SEVERE WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY...
MAINLY ACROSS NORTH CENTRAL OKLAHOMA DURING THE AFTERNOON AND
EVENING HOURS. THE MAIN HAZARDS WITH STORMS ON TUESDAY WILL BE
HEAVY RAINFALL THAT COULD CAUSE FLOODING...DAMAGING WINDS UP TO
70 MPH...AND LARGE HAIL UP TO THE SIZE OF GOLF BALLS.

.HEAT...
INCREASING TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN AFTERNOON
HEAT INDICES NEAR 105 DEGREES AT TIMES ACROSS MUCH OF OKLAHOMA
AND NORTH TEXAS TUESDAY THROUGH SATURDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Special weather statement, Jun 13, 2:43 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
343 AM CDT MON JUN 13 2016

OKZ004-009-130930-
HARPER OK-ELLIS OK-
343 AM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR HARPER AND NORTHWESTERN ELLIS
COUNTIES UNTIL 430 AM CDT...

AT 340 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES WEST OF ASHLAND TO 6 MILES SOUTHWEST OF ROSSTON...MOVING EAST
AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3700 9947 3646 9964 3635 9999 3659 10001
      3699 10000
TIME...MOT...LOC 0840Z 249DEG 29KT 3720 9984 3675 10000
Special weather statement, Jun 13, 3:30 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
430 AM CDT MON JUN 13 2016

OKZ004-009-010-131000-
HARPER OK-ELLIS OK-WOODWARD OK-
430 AM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR HARPER...NORTHWESTERN ELLIS AND
WEST CENTRAL WOODWARD COUNTIES UNTIL 500 AM CDT...

AT 426 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAVERNE...MOVING
EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3660 9999 3688 9999 3691 9940 3639 9944
      3640 9960 3640 9961 3641 9999 3659 9999
      3659 10000
TIME...MOT...LOC 0926Z 280DEG 19KT 3669 9987

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Harper

When
June 13, 3:45 AM CST
Where
Harper County, Laverne
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.710, -99.900

Eight inch diameter tree limb was snapped by high wind gusts.

Thunderstorm Wind, Dewey

When
June 13, 5:55 AM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Dewey

When
June 13, 6:00 AM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Flash Flood, Comanche

When
June 13, 8:55 AM CST to 11:55 AM CST
Where
Comanche County, 3.89 mi S of Wichita Mtns Nwr Hq to 2.46 mi ENE of Wichita Mtns Nwr Hq
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
34.674, -98.703

Several roads in the eastern portion of the wildlife refuge were under water and impassable.

Flash Flood, Grady

When
June 13, 10:05 AM CST to 1:05 PM CST
Where
Grady County, 5.35 mi S of Rush Springs to 4.89 mi S of Rush Springs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.703, -97.969

County road 2820 was under water. Adjacent field was under water up to five feet deep.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636905, 636906, 636907, 636908, 636909.